Illinois, 2012Hail and Damaging Winds in Illinois, May 15, 2012
May 15, 2012 · NWS DVN · 6 events in 2 counties and zones
A disturbance associated with a cold front diving southeastward across the region pushed a line of showers and thunderstorms from eastern Iowa into northwest Illinois during the early evening. One of the thunderstorms became severe in eastern Iowa and continued into northwest Illinois producing thunderstorm wind damage in Rock Island and Henry Counties along with pea sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance associated with a cold front diving southeastward across the region pushed a line of showers and thunderstorms from eastern Iowa into northwest Illinois during the early evening. One of the thunderstorms became severe in eastern Iowa and continued into northwest Illinois producing thunderstorm wind damage in Rock Island and Henry Counties along with pea sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 1:45 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, May 15, 1:45 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT TUE MAY 15 2012
.SYNOPSIS...
THE CWA IS BEGINNING TO EXPERIENCE A COLD FROPA FROM NORTHWEST TO
SOUTHEAST AS OF EARLY AFTERNOON...AND THUS FAR IT IS DRY. WHILE VERY
HIGH BASED CUMULUS HAVE FORMED...SURFACE DEWPOINTS HAVE MIXED DOWN
TO THE MID 30S TO LOWER 40S ALONG THE FRONT. IN
ADDITION...TEMPERATURES NEAR THE FRONT ARE IN THE UPPER 80S TO
90...RESULTING IN VERY LOW RH VALUES AROUND 20 TO 25 PERCENT.
OTHERWISE...TEMPERATURES AS OF 2 PM ARE IN THE LOWER TO MID 80S WITH
DEWPOINTS IN THE MID 40S TO LOWER 50S. AS THE FRONT
APPROACHES...FURTHER DROPS IN DEWPOINTS ARE EXPECTED.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
THUNDERSTORM POTENTIAL TONIGHT WILL LIKELY BE MUCH LESS THAN ANY
MODEL SUGGESTS GIVEN THE MUCH LOWER FRONTAL SURFACE DEWPOINTS.
THUS...WILL KEEP MENTION OF AN ISOLATED STORM THROUGH 9 PM...BUT IN
REALITY IF NO STORMS FIRE BY 5 PM...THIS THREAT CAN BE REMOVED.
COVERAGE TO MENTION STORMS NEEDS TO BE 15 PERCENT OR HIGHER...THUS
THAT IS MY PERCENT CHANCE FORECAST. IN REALITY...THERE IS MORE LIKE
A 5 TO 10 PERCENT CHANCE OF STORMS IN ANY LOCATION. IT CERTAINLY IS
RARE TO SEE THE AFTERNOON DEWPOINT DEPRESSIONS OF 40 TO 50 DEGREES
THIS FAR EAST...AS THIS TYPE OF SPREAD IS MORE TYPICAL OF WESTERN
PLAINS...WEST OF A WARM SEASON DRYLINE.
LATE TONIGHT AND WEDNESDAY...NORTH TO NORTHEAST WINDS AND COLD
ADVECTION WILL COMMENCE...WITH LOWS FALLING THE MID 40S NORTHEAST TO
LOWER 50S SOUTH. WITH PLENTY OF SUN AGAIN...LOW DEWPOINTS...AND
DRYING GROUND..EXPECT ANOTHER DEEP MIXING DAY WEDNESDAY...WITH HIGHS
IN THE LOWER 70S EAST...TO MID 70S CENTRAL AND SOUTHWEST. ERVIN
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
GENERALLY DRY UNTIL MONDAY...THEN CHANCES FOR THUNDERSTORMS.
OVERVIEW...INITIALIZATION GOOD ON KINEMATICS WITH BL TOO MOIST BIASES
CONTINUE. VERIFICATION AT 18Z SUGGESTS A 50/50 MIX OF THE 80KM NAM-
WRF AND HI-RES ECMWF WITH ADJUSTMENTS TOWARD DRIER BL CONDITIONS AND
IMPACTS ON DIURNAL TEMPERATURES. BEYOND DAY 3...A WEIGHTING OF A
60/40 TOWARD HI-RES ECMWF TO GFS DUE TO MOISTURE AND RUN TO RUN
CONTINUITY ISSUES.
WEDNESDAY NIGHT...SEASONABLY COOL AND MOSTLY CLEAR WITH LOWS MOSTLY
COOLER THAN GUIDANCE. LOCAL TOOLS SUGGEST AREAS THAT DECOUPLE MAY
NEED FURTHER LOWERING ON MINS BY UP TO 3 DEGREES FOR LATER SHIFTS.
LIGHT EAST WINDS AND SUBSIDENCE DO SUGGEST CALM TO NEARLY CALM
WINDS FOR SEVERAL HOURS.
THURSDAY INTO SATURDAY...UPPER RIDGING AND DECENT SOUTHERLY WINDS
FOR WARMER AIR ARRIVING TO RESULT IN FAIR SKIES WITH TEMPERATURES
ABOVE NORMAL. LARGE DIURNAL TEMPERATURES LIKELY MORE THAN GUIDANCE
WITH UPPER 70S TO 80+F THURSDAY AND LOWER TO MIDDLE 80S FRIDAY AND
SATURDAY AT A MINIMUM THAT MAY NEED RAISING A FEW DEGREES EACH DAY
MANY LOCATIONS FOR LATER SHIFTS. MINS IN THE 50S THURSDAY MORNING AND
MOSTLY IN THE LOWER TO MIDDLE 60S FRIDAY MORNING. SUBSIDENCE AND NO
FORCING AND MOISTURE FOR PRECIPITATION IS INDICATED AS DRY SPELL
CONTINUES.
SATURDAY NIGHT THROUGH MONDAY...SLOWLY INCREASING CHANCE OF
THUNDERSTORMS BY MONDAY AS SLOW MOVING AND WEAKENING COOL FRONT
ARRIVES. CHANCE POPS ARE SUGGESTED DUE TO POOR TIMING ISSUES FOR
LATER SHIFTS. SOME RISK OF SEVERE SUGGESTED WITH PM SBCAPES OF 1500-
2500+ J/KG SUGGESTED ATTM. LOCAL PAST EVENTS SUGGEST AN EPISODE OR
TWO OF MCS SYSTEMS WITH MOSTLY LIGHT TO MODERATE AMOUNTS FOR THE
AREA. HIGHS TO FALL INTO THE 70S BY MONDAY DUE TO CONSIDERABLE
CLOUDINESS FROM WEAK UPPER AND SFC LOW CONVERGENT FLOW. DEWPOINTS
SHOULD ALSO RISE AOA 60F FOR SOME HUMIDITY DURING THIS TIME PERIOD.
TUESDAY...KEPT SLIGHT CHANCE POPS ATTM BUT DRY AND NEAR SEASONABLE
TEMPERATURES SUGGESTED FOR LATTER PORTIONS OF MAY WITH MODERATING
HUMIDITY. NICHOLS
&&
.AVIATION...
WIDESPREAD VFR WEATHER WILL CONTINUE THROUGH THE NEXT 24 HOURS...AS
A FRONT PASSES THROUGH EASTERN IOWA AND ILLINOIS LATE THIS AFTERNOON
AND EVENING...FOLLOWED BY HIGH PRESSURE. A VERY LOW CHANCE FOR AN
ISOLATED THUNDERSTORMS EXISTS AT ALL SITES BETWEEN 21Z TODAY AND
02Z/16. THIS THREAT IS TOO LOW TO PLACE INTO A TAF FORECAST AT THIS
TIME...BUT WILL BE WATCHED FOR FUTURE UPDATES. WINDS WILL BE 10 TO
20 KTS FROM THE WEST SOUTHWEST TODAY...AND TOWARDS 00Z...WILL BECOME
NORTH. AFTER 02Z...NORTH WINDS WILL DECREASE TO 5 TO 10 KTS AND
REMAIN NORTH TO NORTHEAST THROUGH 18Z/16. ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/NICHOLS
Hazardous weather outlook, May 15, 3:52 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT TUE MAY 15 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY BETWEEN 4 PM AND 9 PM... AS A COLD FRONT MOVES THROUGH
THE OUTLOOK AREA. THE CHANCE OF THUNDERSTORMS HOWEVER WILL BE
LARGELY DEPENDENT ON THE AMOUNT OF LOW LEVEL MOISTURE... WHICH
REMAINS SOMEWHAT UNCERTAIN. IF SURFACE DEW POINTS CAN REACH
WELL INTO THE 40S OR LOWER 50S THEN ISOLATED TO SCATTERED
THUNDERSTORMS COULD BE EXPECTED TO DEVELOP AHEAD OF THE
FRONT... WITH A FEW POSSIBLY STRONG TO SEVERE CONTAINING HAIL
AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE
80 THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR MORE WIDESPREAD
STORMS MAY OCCUR FROM LATE SUNDAY INTO MONDAY. IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE EPISODES OF STORMS WILL HAVE THE POTENTIAL
TO PRODUCE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
05/12
In the hours before
Special weather statement, May 15, 3:22 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT TUE MAY 15 2012
IAZ040>042-051>054-063>065-076-ILZ001-152215-
LINN IA-KEOKUK IA-JOHNSON IA-JACKSON IA-IOWA IA-DUBUQUE IA-
DELAWARE IA-BENTON IA-BUCHANAN IA-CEDAR IA-JONES IA-JO DAVIESS IL-
422 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH RAIN SHOWERS...
AT 4:17 CDT NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 40 MILE
WIDE LINE OF RAIN SHOWERS MOVING EAST AT 45 MPH. THE SHOWERS WERE
NORTHWEST OF A LINE FROM WARREN...ILLINOIS TO MILLERSBURG...IOWA.
STRONG GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE FROM THESE SHOWERS.
THE STRONG GUSTY WINDS ARE BEING CAUSED BY PRECIPITATION EVAPORATING
IN THE DRY AIR BELOW THE SHOWERS.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
&&
LAT...LON 4260 9068 4251 9063 4251 9018 4247 8993
4149 9230 4215 9231 4265 9119 4265 9100
08Special weather statement, May 15, 4:18 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT TUE MAY 15 2012
IAZ041-042-051>054-063>068-076-077-ILZ001-002-007-152300-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
JACKSON IA-IOWA IA-DUBUQUE IA-DELAWARE IA-BENTON IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
518 PM CDT TUE MAY 15 2012
...STRONG GUSTY WINDS LIKELY WITH SHOWERS AND THUNDERSTORMS...
AT 5:15 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING
EDGE OF A 40 MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS FROM
LAKE SUMMERSET...ILLINOIS TO LONE TREE...IOWA. THESE SHOWERS AND
THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 45 MPH.
THE AIR UNDER THE PRECIPITATION IS VERY DRY AND MOST OF IT IS
EVAPORATING BEFORE REACHING THE GROUND. THUS WINDS GUSTING UP TO 35
MPH WILL BE POSSIBLE. SOME OF THE STRONGER STORMS MAY PRODUCE WINDS
GUSTING UP TO 50 MPH.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
&&
LAT...LON 4151 9236 4152 9230 4193 9230 4252 9049
4250 8940 4221 8939 4220 8968 4211 8968
4116 9240
08Special weather statement, May 15, 4:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT TUE MAY 15 2012
IAZ052>054-063>068-076>078-087-088-ILZ001-002-007-009-015-024-152345-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-JACKSON IA-IOWA IA-HENRY IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WHITESIDE IL-CARROLL IL-
556 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...
AT 5:50 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD A 25
MILE WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS MOVING EAST
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS STRETCHED FROM GERMAN VALLEY...ILLINOIS TO
HEDRICK...IOWA.
THE DRY AIR BELOW THE PRECIPITATION IS HELPING TO PRODUCE WINDS
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS GUSTING UP TO 55 MPH.
SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES.
&&
LAT...LON 4251 8993 4248 8940 4220 8939 4219 8968
4194 8968 4193 8962 4179 8963 4091 9218
4115 9219 4116 9222 4164 9230
08Special weather statement, May 15, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE MAY 15 2012
IAZ063>068-076>078-087-088-098-ILZ002-007-009-015-016-024-152345-
WASHINGTON IA-VAN BUREN IA-SCOTT IA-MUSCATINE IA-LOUISA IA-KEOKUK IA-
JOHNSON IA-JEFFERSON IA-IOWA IA-HENRY IA-CEDAR IA-CLINTON IA-HENRY
IL-MERCER IL-ROCK ISLAND IL-STEPHENSON IL-WHITESIDE IL-CARROLL
615 PM CDT TUE MAY 15 2012
...STRONG WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...
AT 6:11 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
30 MILE WIDE BAND SHOWERS AND A FEW THUNDERSTORMS MOVING EAST
SOUTHEAST AT 45 MPH. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS STRETCHED FROM NEAR PACKWOOD...IOWA TO NEAR
ROCKFORD...ILLINOIS.
THE DRY AIR IN THE LOWER ATMOSPHERE IS HELPING TO PRODUCE WINDS
GUSTING UP TO 40 MPH. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WINDS GUSTING UP TO 55 MPH.
SUDDEN STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES.
&&
LAT...LON 4149 9239 4195 9100 4195 9090 4198 9090
4203 9074 4203 9016 4212 9017 4218 9028
4220 8992 4229 8992 4245 8940 4220 8939
4219 8968 4193 8962 4159 8963 4158 8986
4147 8986 4108 9137 4104 9137 4085 9203
08Thunderstorm Wind, Rock Island
- When
- May 15, 5:20 PM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -90.580
In the Hilltop area, 4 to 5 mulberry tree branches were downed by a thunderstorm wind gust.
Thunderstorm Wind, Rock Island
- When
- May 15, 5:20 PM CST
- Where
- Rock Island County, 0.52 mi E of Rock Is
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -90.570
A trained spotter reported a 5 inch tree limb down in Rock Island. Time of the event was estimated.
Thunderstorm Wind, Henry
- When
- May 15, 6:15 PM CST
- Where
- Henry County, 1.73 mi SE of Morristown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -90.280
The trained spotter estimated a wind speed of 60 mph with 3 inch tree limbs down.
Thunderstorm Wind, Henry
- When
- May 15, 6:40 PM CST
- Where
- Henry County, 0.69 mi N of Alpha
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -90.380
A trained spotter reported a road sign was blown over.
Thunderstorm Wind, Henry
- When
- May 15, 6:50 PM CST
- Where
- Henry County, 2.07 mi N of Kewanee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.260, -89.930
A person from the public reported a 5 inch tree limb down.
Hail, Henry
- When
- May 15, 6:50 PM CST
- Where
- Henry County, 2.07 mi N of Kewanee
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.260, -89.930
A trained spotter reported nickel sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
- Hail and Damaging Winds in Michigan, May 15, 2012$10,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384897, 384898, 384899, 384900, 384901, 384902.